The Federal Budget with John Stanley and Stuart Bocking Memorandum addressed to Nattie

By way of an update

May 18th, 2008 at 01:13pm

I suppose that, by now, I probably owe you all an update. The short version is that thanks to the encouragement of all of you and a few other people, I visited my GP on Monday the 5th of May and was prescribed an anti-depressant called Lexapro, less commonly known as escitalopram, which is one of the selective serotonin reuptake inhibitor class of anti-depressants.

The good news is that, for the most part, it works. My rate of suicidal ideation has reduced significantly, and I’m generally feeling better. The side-effects are annoying but they seem to be wearing off. The dizziness, nausea and having no appetite are mostly gone, and the jury is still out on whether my intermittently persistent migraines are being compounded by the drug. The persistent tiredness is probably the most annoying side-effect and isn’t showing any real signs of abating, although the extremely vivid and strange dreams are proving to be most amusing, and I’ll share some of them with you during the week.

Over the second half of last week, from the day-and-a-half of migraine onwards, I partially accidentally and partially purposefully went off my medication. The migraine, and my own stupidity on Thursday, contributed to my depression and I started to doubt the effectiveness of the drug as the side-effects started to wear off. The last few days proved to me, beyond all reasonable doubt, that the drug works, and that I had more symptoms than I previously recognised, but it did present me with an ethical dilemma which I haven’t really had the opportunity to test until now.

The fact of the matter is that I am dependant on this drug for my own sense of well-being and for my mental stability (both in terms of preventing depressive episodes and paranoid utter-nuttery episodes, something which brought me close to writing a blog post which could have ruined a number of professional relationships along with the next two months of my life). I’m not dependant on the drug in the sense where I crave it, but it does in some ways present me with a “high”, insofar as I don’t feel like topping myself or doing something equally stupid, it’s not a high in the traditional usage of the word in relation to a drug, but a sort of stability. This is my ethical dilemma. I am dependent on this drug for this; if I stop taking it, I go “nuts” (for lack of a better word), and even though it is a prescribed, legal drug, the fact that I am generally opposed to drugs of dependence, especially psychotropic drugs of which escitalopram is one.

If one wanted, one could draw a comparison between my stance on this, and my constant ingestation of caffeine, and one probably should draw this comparison now before somebody else does it. The difference between my use of caffeine and my use of escitalopram is that I am not addicted to caffeine; I can go for days without it and not suffer, it also has no impact on my state of alertness or awakeness. Escitalopram on the other hand has a measurable impact when taken, and when not taken, and this is my problem.

For ethical reasons I do not want to be dependent on this drug, however without it I might as well not be here because I’m only going to harm myself and others. I am forced to wonder whether or not I really am “me” when I am taking this drug if it is affecting my perception, mood and consciousness. If I am going to be dependent on this drug for the remainder of eternity in order to function properly, and I strongly doubt that it is truly “me” in this body in this state, then I have to wonder why I would bother continuing like this. With it or without it, I’m stuck in a difficult ethical dilemma…to be dependent on a drug, or to allow a monster to be loose in public.

I suppose on the former ethical dilemma, the following bit of information about selective serotonin reuptake inhibitors is encouraging:

SSRIs inhibit the reuptake of the neurotransmitter serotonin (5-hydroxytryptamine or 5-HT) into the presynaptic cell, increasing levels of 5-HT within the synaptic cleft.

But there is one counteracting effect: high serotonin levels will not only activate the postsynaptic receptors, but also flood presynaptic autoreceptors, that serve as a feedback sensor for the cell. Activation of the autoreceptors (by agonists like serotonin) triggers a throttling of serotonin production. The resulting serotonin deficiency persists for some time, as the transporter inhibition occurs downstream to the cause of the deficiency, and is therefore not able to counterbalance it. The body adapts gradually to this situation by lowering (downregulating) the sensitivity of the autoreceptors.

Of greater importance is another adaptive process: the downregulation of postsynaptic serotonin 5-HT2A receptors. After the use of an SSRI, since there is more serotonin available, the response is to lower (to normal levels or less) the number of postsynaptic receptors over time, and in the long run, this modifies the serotonin/receptor ratio. Since a larger percentage of available receptors become activated by serotonin, transmission is enhanced or restored.

These (slowly proceeding) neurophysiological adaptions of the brain tissue are the reason why usually several weeks of continuous SSRI use are necessary for the antidepressant effect to become fully manifested, and why increased anxiety is a common side effect in the first few days or weeks of use.

Whilst I’m certain that the quoted text could be interpreted in about a dozen different ways, to my way of reading it, after a period of time on the drug, a brain will have adapted enough to function normally without the drug. This gives me some hope that I will not be dependent on the drug for eternity, and is something I will need to discuss with my GP when I see him again in two weeks as per his request.

Samuel

P.S. Sorry, on reflection, that was not a short version of the story at all.
– SGS

Entry Filed under: Samuel News

Print This Post Print This Post

2 Comments

  • 1. mick  |  May 19th, 2008 at 10:39 am

    Sam, these drugs become addictive and will rule your life unless you can break free of it naturally.

    Try Exercise, Meditation, natural remedies.

    Think light, easy and simple.

    You’ll get through it.

  • 2. sblake  |  May 19th, 2008 at 11:40 am

    Sam,

    Ok,lets ignore what has already been commented. The problem is you stopped the cycle of the drug before it could take effect. It generally can take up to four weeks to go through a complete cycle. If you have any major side effects please call your doctor.And also check out this drug on the web and look at the side effects. It probably is helping a lot and it has a low dependency factor. So persist with your doctor’s advice. Depression is a major illness and needs monitoring. I have spent the past ten years researching the subject and have a PhD in the area, so I am not just throwing away this advice.
    Take care
    sblake


Calendar

May 2008
S M T W T F S
« Apr   Jun »
 123
45678910
11121314151617
18192021222324
25262728293031

Most Recent Posts

Search Blog or Web

Login/Logout

Ads By Google


Blix Theme by Sebastian Schmieg and modified for Samuel's Blog by Samuel Gordon-Stewart.
Printing CSS with the help of Martin Pot's guide to Web Page Printability With CSS.
Icons by Kevin Potts.
Powered by WordPress.
Log in